Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 133, NWS Grand Forks, ND

July 10, 2008Otter Tail County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 8:31 AM CDT for Otter Tail County, Wilkin County, Minnesota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 8:31 AM CDT (13:31 UTC)
Expired
Jul 10, 2008, 9:30 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Otter Tail County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 163 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:45 AM CDTTSTM WND DMG3 S Foxhome, MNFOUR INCH BRANCHES DOWN.
Jul 10, 9:00 AM CDTHAIL 0.8810 Sw Fergus Falls, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:58 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 101331
SVRFGF
MNC111-167-101430-
/O.NEW.KFGF.SV.W.0133.080710T1331Z-080710T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 AM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF FERGUS FALLS...
  EAST CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 930 AM CDT

* AT 828 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES SOUTHWEST OF ROTHSAY...OR 17 MILES
  NORTHEAST OF WAHPETON...MOVING TO THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE AT 850 AM CDT...
  ELIZABETH AT 855 AM CDT...
  FERGUS FALLS AT 910 AM CDT...
  UNDERWOOD AT 930 AM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 42 AROUND 840 AM CDT...
  AND MILE MARKER 54 AROUND 905 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4629 9563 4610 9617 4645 9655 4659 9628
TIME...MOT...LOC 1331Z 301DEG 22KT 4644 9634

$$

VOELKER04
2 follow-up statements
000 
WWUS53 KFGF 101400
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 AM CDT THU JUL 10 2008

MNC111-167-101430-
/O.CON.KFGF.SV.W.0133.000000T0000Z-080710T1430Z/
WILKIN MN-OTTER TAIL MN-
900 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHWESTERN OTTER TAIL AND EAST CENTRAL WILKIN COUNTIES...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES WEST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT
34 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  8 MILES SOUTHWEST OF UNDERWOOD BY 910 AM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 54 AROUND 900 AM CDT...
  AND MILE MARKER 65 AROUND 915 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4629 9563 4610 9617 4645 9655 4659 9628
TIME...MOT...LOC 1400Z 313DEG 29KT 4626 9608

$$

VOELKER
000 
WWUS53 KFGF 101429
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 AM CDT THU JUL 10 2008

MNC111-167-101438-
/O.EXP.KFGF.SV.W.0133.000000T0000Z-080710T1430Z/
WILKIN MN-OTTER TAIL MN-
928 AM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL AND
EAST CENTRAL WILKIN COUNTIES WILL EXPIRE AT 930 AM CDT...

DOPPLER RADAR INDICATED THE STORM HAD MOVED OUT OF THE WARNED AREA 
AND SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 930 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.

LAT...LON 4629 9563 4610 9617 4645 9655 4659 9628
TIME...MOT...LOC 1428Z 313DEG 29KT 4611 9584

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 10, 2:30 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT THU JUL 10 2008

.DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL NEXT COUPLE DAYS
AND TEMPERATURES. NAM GETS THE NOD IN THE EARLY GOING HANDLING
SURFACE FEATURES BEST THEN MODELS PRETTY CLOSE IN LATER PERIODS.

ONGOING CONVECTION LIKELY TO KEEP GOING AS 850MB CONVERGENCE...
MOISTURE FLUX AND WARM ADVECTION IS MAINTAINED OVERNIGHT. WILL
MONITOR TRENDS BUT WILL LIKELY HAVE HIGHEST POPS VCNTY WARM FRONT
ACROSS SOUTHERN FA WHERE ABOVE PARAMETERS STRONGEST MAINLY DURING
MORNING HOURS. MODEL TRENDS SUGGEST THAT ONGOING CONVECTION MAY
BECOME MORE ORGANIZED/STRONGER TOWARDS MORNING. FAIRLY RESPECTABLE
CAPPING SETS UP DURING THE AFTERNOON WHICH MAY LIMIT CONVECTION SO
WILL MAINTAIN ISOLD POPS EAST AND DRY ELSEWHERE. EXPECT PLENTY OF
SOLAR BY AFTERNOON AND PCPN SHIFTS EAST. WITH WARM ADVECTION
CONTINUING ALONG WITH MODEST MIXING TEMPERATURES SHOULD NOT HAVE ANY
PROBLEM RECOVERING TO OR ABOVE SEASONAL AVERAGES.

CONVECTION TONIGHT CONDITIONAL IF SIZABLE CAP CAN BE OVERCOME. IF
SO SUFFICIENT INSTABILITY...CAPE...SHEAR AND MOISTURE EXISTS FOR
SEVERE POTENTIAL. SURFACE BOUNDARIES TO OUR SOUTH AND WEST HOWEVER
HOWEVER COULD HAVE RESIDUAL BOUNDARIES IN PLACE FROM EARLIER
CONVECTION. WITH SOME UNCERTAINTY WILL MAINTAIN CURRENT POPS. WITH
SURFACE MOISTURE FLUX AND THERMAL RIDGE APPROACHING FROM THE WEST
WILL BE A WARM MUGGY NIGHT.

COLD FRONT SWEEPS ACROSS FORECAST AREA FRIDAY. COULD SEE SOME
RESIDUAL AM POPS AND PROGRESS OF FRONT WILL DETERMINE WHERE
AFTERNOON CONVECTION FIRES. FAVORED AREA LOOKS TO BE NEAR SURFACE
LOW TRACK ACROSS FAR NORTH AND A BRIEF PERIOD DURING THE AFTERNOON
ALONG COLD FRONT. COOLEST READING WILL RUN FROM WEST TO EAST WITH
EAST STILL PRETTY WARM AS CFP ARRIVES LATE.

SATURDAY LOOKS WINDY AND MUCH COOLER WITH SOME WRAP AROUND SHOWERS
POSSIBLE.

CONDITIONS IMPROVE SOMEWHAT SUNDAY AS PRESSURE GRADIENT RELAXES AND
COLUMN COOLS ALTHOUGH WILL STILL BE COOL.

TEMPERATURES BEGIN TO REBOUND EARLY NEXT WEEK AS HEIGHTS RISE AND
COLUMN WARMS IN RETURN FLOW AS SURFACE HIGH SHIFTS EAST.

&&

.AVIATION...FOR THE MOST PART VFR. MOST NUMEROUS THUNDERSTORMS WILL
BE ALONG AND SOUTH OF I-94 WHERE THERE COULD BE SOME ISOLD MVFR
CIGS/VSBY IN STRONGER STORMS MAINLY DURING THE MORNING. EXPECT
GENERALLY PCPN FREE CONDITIONS

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT THU JUL 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT THU JUL 10 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH
OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS
MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE
STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 10, 7:59 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             2 NW MANTADOR           46.19N 97.01W
07/10/2008  E0.88 INCH       RICHLAND           ND   TRAINED SPOTTER

            NICKEL SIZED HAIL COVERED THE GROUND...HALF AN INCH OF
            RAIN ACCOMPANIED THE STORM.

&&

AHOMANN
Local storm report, Jul 10, 8:24 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             KENT                    46.44N 96.68W
07/10/2008  E1.00 INCH       WILKIN             MN   TRAINED SPOTTER

&&

AHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:59 AM CDTSevere Thunderstorm WarningFGFClay, Wilkin61 min
Jul 10, 7:10 AM CDTSevere Thunderstorm WarningFGFWilkin50 min
Jul 10, 7:57 AM CDTSevere Thunderstorm WarningFGFGrant, Wilkin47 min
Jul 10, 8:03 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin57 min
Jul 10, 8:11 AM CDTTornado WarningFGFWilkin34 min
Jul 10, 8:41 AM CDTTornado WarningFGFGrant, Wilkin34 min
Jul 10, 9:10 AM CDTTornado WarningFGFGrant, Otter Tail, Wilkin65 min
Jul 10, 9:15 AM CDTSevere Thunderstorm WarningFGFWilkin30 min
Jul 10, 10:23 AM CDTSevere Thunderstorm WarningFGFOtter Tail35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.